My relationship with antidepressants began over 20 years ago. Back then, as an anxious teenager crying in my doctor’s office, I had no idea that they would become such an integral part of my life.
I spent a long time wrestling with my need for medication. But you can have as much therapy as you can handle and self-care yourself silly, but for some people, nothing gets rid of that big black cloud — or at least lifts it enough that you can take a breath — like a daily pill.
Taking SSRIs (selective serotonin reuptake inhibitors) for clinical depression on a long-term basis wasn’t a decision I made lightly, and at various stages I’ve stopped taking them. Maybe my mental health was good and I wanted to see how I got on without the meds. At other times, I succumbed to the stigma and bowed to the pressure inflicted — be it intentional or not — by people who proudly declared, “I had depression and got through it without medication!”
There are a ton of other reasons someone might quit their antidepressants, for example if they couldn’t handle the side effects (commonly reported ones include decreased libido, headaches, insomnia, drowsiness, or simply not feeling like yourself), didn’t think they were working (up to a third of people have treatment-resistant, or refractory, depression), or simply struggled to meet the expense of long-term meds.
After several rounds of trial and error, I’ve accepted them as part of my life, and an essential component in my self-care toolkit.
Each time, I ended up back on the medication anyway. Finally, after several rounds of trial and error, I’ve accepted them as part of my life, and an essential component in my self-care toolkit. I also know a few things about what happens when you stop taking them.
This is an aspect of taking antidepressants I was never told about, despite seeing numerous doctors and working my way through various types of SSRIs. Yes, it’s all there in the small print inside the pill packet, but small print was the last thing I wanted to deal with when simply getting out of bed in the morning was my own personal Everest.
What happens when you stop taking antidepressants is commonly referred to as “withdrawal” symptoms, but this isn’t entirely accurate, according to Dr. Gail Saltz, associate professor of psychiatry at the New York-Presbyterian Hospital Weill-Cornell School of Medicine, and author of The Power of Different.
“Withdrawal is a craving for a drug, plus physical symptoms,” she told me. “What happens when you stop an antidepressant is known as a discontinuation syndrome, due to the sudden loss of serotonin and/or norepinephrine that had been boosted in the brain by the medication.”
The first time I stopped taking antidepressants, I followed my doctor’s advice. Over six weeks, I gradually reduced my dose (known as tapering). Initially, I didn’t feel great, but I didn’t feel lousy, either. I had a bit of a headache, nausea, insomnia, and zero energy. A few weeks after stopping my meds completely, I noticed that my anxiety had ramped up, and my low days were more frequent than they had been in a long time. I figured this was an adjustment period, but I was wrong. I was relapsing into depression.
Three months later, I was back on my meds.
It turns out that some symptoms of discontinuation syndrome — aside from physical symptoms not commonly found in depression, such as dizziness, flu-like symptoms such as muscle aches, pains, nausea, and abnormal sensations — can resemble a relapse. However, discontinuation symptoms typically appear very soon after stopping the meds or reducing the dose, whereas relapse symptoms develop later and more gradually.
Also, you’re more likely to experience discontinuation symptoms if you’ve been taking a certain class of antidepressant, such as an SNRI (serotonin-norepinephrine reuptake inhibitor) or a shorter-acting SSRI, like paroxetine (Paxil) or sertraline (Zoloft).
Dr. Saltz says tapering slowly makes discontinuation syndrome far less likely to happen, but every time I’ve stopped or reduced my meds through tapering, I’ve still experienced symptoms of discontinuation to some extent.
And then there was the time I just … stopped. No tapering. In my defense, it wasn’t intentional. I was traveling to France with my two young children. I had packed everything we needed for our two-week vacation. Our cases bulged with swimwear, sandals, books, and all manner of things to keep the little people entertained. It wasn’t until I started to unpack, 1,200 miles from home, that I realized something vital was missing from my wash bag.
I arrived home feeling as if all the steps forward I took while I was on medication had been erased from my history; I had taken an enormous leap backward.
Some might say everything’s easier when the out-of-office is turned on and the sun is shining. This doesn’t apply to a sudden stopping of antidepressants. And there was nothing I could do about it but power on through.
The next week was a blur. I remember crazy dreams, feelings of despair, fear and paranoia, anxiety, tremors, dizziness, and the strangest sensations I’ve ever experienced. I call them “brain zaps” — they’re like tiny electric shocks in my brain. I’d had them to a lesser extent during previous (planned) periods of tapering, but this time round they were as unrelenting as the French Riviera midday sun.
Apparently, these are caused by an abrupt change in the level of neurotransmitters (chemical messengers that attach to receptors on the nerve cells) in the brain, and they’re generally not medically dangerous. But they’re uncomfortable as hell.
I arrived home feeling as if all the steps forward I took while I was on medication had been erased from my history; I had taken an enormous leap backward. I was back to where I started.
I learned an important lesson after that trip. I’ve never forgotten to pack my meds since.
Here’s the main thing I know about coming off antidepressants: it’s a complex process, and it affects everyone differently. It’s up to you when — or if — to stop taking antidepressants, but never do it without speaking to your doctor first. In my experience, tapering makes it bearable; stopping suddenly is never going to go well. Don’t quit your meds unless you feel confident that your mental health is good, that you’re functioning well, and that you have the tools and support system to cope with any negative thoughts that might crop up. It’s not a good idea to quit while you’re feeling stressed or going through a major life change, or if you’re only doing it to keep other people happy (perhaps you should quit those people, instead of the meds).
Also, be aware of the difference between discontinuation syndrome and relapse. And try to stay open-minded, whatever path you take. Some people only need to take antidepressants for a few months; while others do so for several years.
Finally, always, always, remember to pack your pills for your vacation.